Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Goodland, KS

June 2, 2020Cheyenne County, Sherman County, Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 2, 2020, 6:55 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:55 PM CDT (23:55 UTC)
Expired
Jun 2, 2020, 10:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 32 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:15 PM CDTHEAVY RAIN 26 N Kanorado, KS2 INCHES OF RAIN FELL OVER 30 MINUTES. REPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
3037 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WGUS53 KGLD 022355
FFWGLD
COC063-KSC023-181-030300-
/O.NEW.KGLD.FF.W.0008.200602T2355Z-200603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
555 PM MDT Tue Jun 2 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Kit Carson County in east central Colorado...
  Southern Cheyenne County in northwestern Kansas...
  Northwestern Sherman County in northwestern Kansas...

* Until 900 PM MDT/1000 PM CDT/.

* At 554 PM MDT/654 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Kanorado, Bird City and Wheeler. 

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 3.
 Interstate 70 in Colorado between mile markers 444 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3986 10154 3958 10148 3924 10215 3955 10221
      3958 10216 3957 10205 3962 10205

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

JRM
2 follow-up statements
698 
WGUS73 KGLD 030132
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
732 PM MDT Tue Jun 2 2020

COC063-KSC023-181-030300-
/O.CON.KGLD.FF.W.0008.000000T0000Z-200603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Cheyenne KS-Sherman KS-
732 PM MDT Tue Jun 2 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM
CDT/ FOR NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...

At 730 PM MDT/830 PM CDT/, Doppler radar indicated thunderstorms 
producing heavy rain have diminished across the warned area. Up to 
three inches of rain have already fallen. Flash flooding is ongoing 
or expected to begin shortly. Expect normally dry creek beds to 
rapidly rise and be on the lookout for water over any country roads.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Kanorado, Bird City and Wheeler. 

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 3.
 Interstate 70 in Colorado between mile markers 444 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3986 10154 3958 10148 3924 10215 3955 10221
      3958 10216 3957 10205 3962 10205

FLASH FLOOD...RADAR INDICATED

$$

JRM
074 
WGUS73 KGLD 030251
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
851 PM MDT Tue Jun 2 2020

COC063-KSC023-181-030301-
/O.EXP.KGLD.FF.W.0008.000000T0000Z-200603T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-Cheyenne KS-Sherman KS-
851 PM MDT Tue Jun 2 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT 900 PM MDT/1000 PM
CDT/...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3986 10154 3958 10148 3924 10215 3955 10221
      3958 10216 3957 10205 3962 10205

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:34 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 2, 6:34 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
534 PM MDT Tue Jun 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Tue Jun 2 2020

Tonight...strong to severe thunderstorms are expected to
continue through this evening then dissipate by midnight. Low
temperatures fall into the mid 50s to mid 60s.

Wednesday-Wednesday night...another round of showers and
thunderstorms are expected to move into the northwest 1/2 to 1/3 of
the area in the mid to late afternoon hours from the northwest,
continuing southeast across the remainder of the area through about
midnight. Good upper jet support to keep the storms going after dark
and we could see an MCS type event or organized convective cluster.
High temperatures will be cooler compared to the past few days with
readings in the upper 80s to low 90s. Low temperatures are expected
to be in the mid 50s to low 60s.

Thursday-Thursday night...as has been the case the past few days we
will have another chance of afternoon and evening thunderstorms as
another weather disturbance moves through under northwest flow
aloft. High temperatures warm back up into the low to upper 90s. Low
temperatures remain mild for this time of year with mid 50s to mid
60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday night through Tuesday)
Issued at 155 PM MDT Tue Jun 2 2020

Not much has changed from yesterday's discussion. The models are
still showing an upper-level ridge building over the High Plains.
With it, an upper-level close low will move up the west side of the
ridge, from the SOCAL coast, and become an open wave by the time it
reached the top of the axis.

Towards the end of the period, this ridge will continue to move
eastward while a low/trough moves into the Rockies region, from the
PACNORWEST, behind it, along with its associated surface front.

This pattern will produce mostly hot (middle to upper 90) and dry
conditions for the period with the exception of Saturday, were we
could see showers and thunderstorms related to the open wave, and
Monday, were the showers and thunderstorms will be associated with
the front. In addition, highs on Tuesday will drop into the lower
80s behind the front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 534 PM MDT Tue Jun 2 2020

Vfr conditions are forecast for both KGLD and KMCK terminals
through the TAF period. That being said, both terminals could see
thunderstorms through approximately 03 or 04z which could produce
sub-vfr conditions, strong winds, and even large hail. Cloud
cover will linger through the evening as storms persist then
dissipate in the region. Clearer skies should return by midday
Wednesday before another round of storms and clouds develops in
the late afternoon.

Wind will generally be from the north tonight around 10 to 15
knots (with higher gusts at KGLD in the evening). However, wind
speed and direction may be impacted by nearby thunderstorm
activity. Light winds shift to the east Wednesday morning, then to
the southeast in the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...JBH
Hazardous weather outlook, Jun 2, 3:07 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 PM MDT Tue Jun 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
207 PM MDT Tue Jun 2 2020 /307 PM CDT Tue Jun 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across much of the Tri-
State area through 10 PM MDT (11 PM CDT). The primary hazards will
be hail up to the size of golfballs, wind gusts to 65 mph, landspout
tornadoes and locally heavy rainfall. The strong and sudden wind
gusts could produce blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area during the late afternoon and evening hours on
Wednesday. Large hail and damaging winds are the primary hazards.

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Near critical fire weather conditions are expected across far
eastern
Colorado Saturday and Sunday afternoon. Elevated fire weather
conditions
are expected across far eastern Colorado Monday and Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 2, 5:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
06/02/2020  M47 MPH          KIT CARSON         CO   ASOS

            DELAYED REPORT. ASOS STATION KITR BURLINGTON
            CO AIRPORT.

&&

RRH
Local storm report, Jun 2, 6:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             13 NNW RULETON          39.52N 101.93W
06/02/2020  E0.70 INCH       SHERMAN            KS   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED.

&&

KMK
Special weather statement, Jun 2, 6:44 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
644 PM CDT Tue Jun 2 2020

KSZ002-003-NEZ081-030030-
Rawlins KS-Decatur KS-Red Willow NE-
644 PM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...WESTERN
DECATUR AND SOUTHWESTERN RED WILLOW COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, thunderstorm outflow was located along a line
extending from 5 miles southwest of McCook to 3 miles east of Herndon
to 10 miles southeast of Atwood. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust are possible.

Locations impacted include...
McCook, Oberlin, Herndon, Traer and Cedar Bluffs.

LAT...LON 4011 10045 3970 10049 3966 10052 3968 10095
      3995 10079 4000 10079 4000 10076 4029 10076
TIME...MOT...LOC 2344Z 317DEG 24KT 4016 10070 3989 10072 3969 10091

JRM
Local storm report, Jun 2, 6:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     4 WSW PALISADE          40.33N 101.17W
06/02/2020                   HITCHCOCK          NE   PUBLIC

            TREE LIMBS DOWN AT RESIDENCE.

&&

RRH
Local storm report, Jun 2, 6:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             4 WSW PALISADE          40.33N 101.17W
06/02/2020  E1.75 INCH       HITCHCOCK          NE   PUBLIC

&&

RRH
Local storm report, Jun 2, 6:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             4 WSW PALISADE          40.33N 101.17W
06/02/2020  E2.75 INCH       HITCHCOCK          NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 WSW
            PALISADE. CITIZEN FOUND BASEBALL SIZED HAIL
            WHEN GOING OUTSIDE.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:11 PM CDTSpecial Weather StatementGLDSherman34 min
Jun 2, 3:28 PM CDTSpecial Weather StatementGLDSherman17 min
Jun 2, 3:39 PM CDTSpecial Weather StatementGLDSherman21 min
Jun 2, 4:03 PM CDTSpecial Weather StatementGLDSherman27 min
Jun 2, 4:20 PM CDTSpecial Weather StatementGLDSherman25 min
Jun 2, 4:48 PM CDTSpecial Weather StatementGLDLogan, Thomas42 min
Jun 2, 5:18 PM CDTFlash Flood WarningGLDSherman100 min
Jun 2, 5:38 PM CDTSevere Thunderstorm WarningGLDSherman52 min
Jun 2, 6:32 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman58 min
Jun 1, 7:12 PM CDTSpecial Weather StatementGLDYuma18 min
Jun 2, 1:29 PM CDTSpecial Weather StatementGLDCheyenne16 min
Jun 2, 1:45 PM CDTSpecial Weather StatementGLDCheyenne15 min
Jun 2, 2:02 PM CDTSpecial Weather StatementGLDCheyenne13 min
Jun 2, 2:26 PM CDTTornado WarningGLDCheyenne, Kit Carson49 min
Jun 2, 2:53 PM CDTSpecial Weather StatementGLDKit Carson22 min
Jun 2, 3:26 PM CDTSevere Thunderstorm WarningGLDKit Carson27 min

Nearby

Flash Flood Warnings in Kansas, 2020Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.